Finally saw a doctor; got some blood work done to see if there is anything wrong with me, but also told him how depressed I’ve been. I guess this all started around the time my step-daughter got the news she had a brain tumor. That was years ago now. My marriage fell apart, and we divorced. I felt drawn to a woman friend at work, but persistence did not pay off, and that ended too. I’ve joined a mountaineering club and enjoyed some great hikes. I’ve taken up guitar and learned a little bit. It’s hard to maintain any interest, however, when you stay at this level of depression. I just don’t give a shit about anything anymore. I don’t like people; don’t want to be around ’em. I find myself irritated by every little thing and I don’t care what people think of me or what happens to me. Perhaps in some remote part of my brain I care, because I finally told a doctor what I was experiencing.
I can’t say feeling, because, honestly, I don’t feel anything anymore. I can’t concentrate on my work. I keep making mistakes. I can hardly concentrate enough to type on a keyboard without switching letters and words around, sometimes jumping ahead and forgetting to write the first part of sentences. I find myself distracted, sleepless, irritable and sleepy. Sometimes I just space out entirely for a moment, not knowing where I am or what I’m doing. It’s not the typical feeling of losing concentration us old farts get. It actually feels like I lose touch with reality for a bit. It is jarring to come back. My personal life wasn’t getting any better: sent my ex a letter when I heard she may have misunderstood things badly two years ago. No response. My friend Karen hasn’t had time for me; is avoiding me. My step-daughter hasn’t called, or responded to comments I’ve left her. These are normal things in my life, but losing touch with reality was disturbing.
So, I decided to go the drug route. I always felt drugs were for losers. Sure, alcohol or even marijuana can relax a person, make them feel peaceful, but the debilitating effects on the body and mind are not worth it. Of course, this pharmaceutical may end up doing some damage too, but I thought it might be worth a try. I’ve finally accepted that I am, after all, a loser, so what else have I to lose?
It’s an odd feeling, this antidepressant. It’s called bupropion (aka amfebutamone), the ingredient of the well-known drugs Wellbutrin and Zyban, antidepressants so popular today. It is even used to help people quit smoking. I got a pastry with my half-caf Americano this morning, because one is not supposed to take this on an empty stomach. I felt nothing unusual all morning. I didn’t know what to expect, but I thought it might take some time before I noticed anything. However, by this afternoon I felt a sudden change. There was moment of almost drowsiness. It happens to me a lot, and I have to take a nap or get some strong coffee to stay awake at all sometimes. However, this time, the vague feeling did not manifest as drowsiness at all. I was wide awake and continued working, bringing up DNA plots, comparing results, and sending out emails with my analyses of the problems I’d seen. I did feel different though. The edginess was gone. No longer did I feel like I’d crack any second and go postal on somebody, or start screaming or throwing things. I felt at ease. Calm. Not drugged. Different. Not happy. Not sad. Not suicidal. I even passed my friend, if indeed she’s my friend at all, on my way out of the parking lot, and said, “Hey Karen,” and waved. Felt nothing.
I don’t know what to make of this. Will I just be like this? Or will I start to feel again? I just found out that my step-daughter’s cancer might be back. I should be devastated. I don’t know what I feel, if anything. It was so painful before to think we might lose her. I’d hate to feel that bad again, but it would be better than feeling nothing.
I’ll have to see how it goes. If anyone’s interested, I’m going to start this blog up again as a regular journal – try to keep track of what happens in my head. Maybe there are no feelings anymore? Perhaps that is all an illusion, one I lost? Will the drug bring the illusion back?
Already I think the drug is wearing off now. I kept having to go back again and again to correct the switched letters and messed up words and spacings in just this short blog entry. It got me irritated. I proofread it and it looked fine, and then I kept finding more and more mistakes. So damn infuriating. I know, it’s no big deal, but it’s how I’ve been reacting to everything lately.